During the first generalised epileptic attack, a patient suffered a humerus fracture which necessitated an operation. This patient also had a history of spontaneous lung emboll and an elevated anti-cardiolipin plasma level for which coumarin was prescribed but was stopped preoperatively. After induction of general anaesthesia for a total shoulder arthroplasty, the patient became hypotensive and the bispectral index recorded perioperatively dropped to 0. Postoperatively, the patient developed signs of a unilateral borderzone cerebral infarct in the area of the medial cerebral artery.The possible pathomechanisms involved are discussed. In cases of known cerebral pathology intraoperative hypotension should be avoided by at all costs. Patients with increased anti-cardiolipin antibody levels and who suffer from epileptic attacks have an increased risk of thromboembolic events.
|Translated title of the contribution||A cerebral watershed infarction after general anaesthesia in a patient with increased anti-cardiolipin antibody level|
|Number of pages||5|
|Publication status||Published - Apr 2004|